Florida, 2020

Damaging Wind in Florida, July 12, 2020

July 12, 2020 · NWS MOB · 1 event in 1 county or zone

A cluster of thunderstorms developed in a northwest upper level flow pattern and moved southward across the area. These storms caused damaging winds in excess of 60 mph, large hail and very heavy rain as they moved across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A cluster of thunderstorms developed in a northwest upper level flow pattern and moved southward across the area. These storms caused damaging winds in excess of 60 mph, large hail and very heavy rain as they moved across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 12, 2:53 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 12, 2:53 PM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
353 PM CDT Sun Jul 12 2020

.NEAR TERM UPDATE /Now Through Monday/...Two quick things I
wanted to update with the afternoon forecast. The first is a brief
update on the line of strong to severe storms that are now at our
doorstep. The cold pool seems to have accelerated the storms as
usual with these systems and have arrived a few hours earlier than
expected across our northern areas. What this means is that
storms will have slightly better instability and a better
likelihood of staying more organized to the coast. Damaging winds
will remain to be the primary threat and shear has decreased some.
Some small hail to nickle size cannot be ruled out especially
with the stronger storms; however, high temperatures will likely
cause significant melting of hail.

The second issue at hand is the heat advisory for tomorrow. After
some deep intense thought I wen't ahead with the heat advisory for
southeastern Mississippi except Wayne county. This will also include
Mobile and Baldwin counties. With the likelihood of the MCS moving
through earlier and bringing rain to most of the area this afternoon
and evening I would expect dewpoints to increase tomorrow. This
coupled with a more substantial seabreeze will help keep low-level
moisture locked in through the peak heating leading to high heat
index values. With the upper ridge discussed in the previous
discussion still nosing over our western areas I went with the areas
that would have the best overlap. Nonetheless, our whole area will
likley see heat indices in the triple digits for most of the
afternoon tomorrow and some expansion might be warranted. BB/03

&&

PREVIOUS NEAR TERM DISCUSSION ISSUED AT 138 PM CDT...We are still
stuck sandwiched between a strengthening upper ridge over Western
Texas and New Mexico and a weakening upper trough draped over the
northeastern US. As a result, northwesterly flow remains over
most of the state of Alabama with several subtle shortwaves
chugging along the periphery of the ridge. What appears to be a
mid-level front extended north to south across Alabama marking the
difference between drier air to the east (PWATS of 1 to 1.5
inches) and deep moist air to the west (PWATS of 2 to 2.25
inches). MLCape values along and west of this boundary have
climbed to near 3000 J/KG with a strong north to south Cape
gradient across our area. An ongoing line of strong to severe
storms (MCS) was located just north of Birmingham. Typically in
this sort of pattern these MCS's will ride along the Cape
gradient. As a result, the ongoing line of strong to severe storms
will continue it's tour of Alabama and enter our area from the
north by late this afternoon and evening. The atmosphere will be
primed for damaging winds with 25-35 knots of 0-3KM bulk shear and
more than sufficient cape values. While low, a tornado cannot be
completely ignored. This will be true where 0-3KM bulk shear
values approach 35+ knots. Storms will continue into the evening
likely reaching the coast by around 11 pm to midnight. Storms will
likely weaken given the loss of daytime heating; however, there
still should be enough cape to keep storms going along the leading
edge of the outflow boundary.

Tomorrow will look more like a standard summer day as the outflow
from tonight storms will likely push offshore and wipe out some of
the moisture across the area. Most of the day will be spent
recovering. The best area of storms will likely be along the coast
where the best moisture will be able to recover and surface
forcing would be maximized along the afternoon seabreeze
circulation. Like almost every afternoon, a few strong to severe
storms will be possible but dry air will likely limit coverage and
severe potential.

Temperatures will continue to be hot with the presence of the
upper ridge to our west. The good news is that tonights MCS might
mix the atmosphere making it a little cooler this evening;
however, the added low level moisture will probably bump dewpoints
up in the morning and lead to peak solar heating during the
morning. Temperatures will quickly rise into the low 90s with
dewpoints in the mid 70s. Heat indexes will range from 104-108
with the highest heat indexes likely over Southeast Mississippi,
Mobile and Baldwin counties. I am still mulling over the potential
for another heat advisory tomorrow as I wan't to see how much we
mix out this afternoon. Vertical mixing that brings drier air to
the surface would be the one saving grace from the downright
oppressive heat except usually when that happens our temperatures
spike up into the mid to upper 90s. You really can't win around
here as it's going to be hot one way or the other. I will likely
re-analyze the potential for a heat advisory later this afternoon
and provide an update with the 4 pm package. Lows will still be
in the 70s and I would not expect that to change until November.
Rip current risk will be low today increasing to Moderate tomorrow
as the next swell approaches our beaches. BB/03

&&

.SHORT TERM /Monday night Through Wednesday night/...The trough
over the east coast will lift out allowing the upper ridge to
slowly nose east through the period. However, the area remains on
the eastern periphery of the ridge resulting in continued north
to northwest flow aloft. As the upper trough departs, some drier
mid level air will work into northeastern portions of the area
Tuesday into Wednesday. This will maintain scattered showers and
thunderstorms with the greatest coverage to west during peak
heating where higher amounts of deep layer moisture will reside.

The main story will continue to be the heat with highs in the low
to mid 90s with a few upper 90s possible. The high humidity will
create heat index values between 103 to 109 at times and a heat
advisory may be needed for portions of the area both Tuesday and
Wednesday. Temperatures overnight will not provide much relief from
the daytime heat as we fall into the mid to low 70s inland with
upper 70s to near 80 at the beaches on both nights. /13

&&

.EXTENDED TERM /Thursday Through Sunday/...Northeast to east mid
level flow prevails through the extended term period, but becoming
more predominately easterly toward the end of the period as a mid
level high pressure ridge becomes entrenched across the eastern
portion of the country but to the north of our forecast area.
Meanwhile, weak high pressure at the sfc will maintain a weak flow
pattern. The winds will primarily be diurnally-driven with the
daily sea/land breeze cycle and afternoon heating through the
period. Daily thunderstorm chances continue to hover around 40-50
percent throughout the period as weak disturbances embedded within
the easterly flow aloft pass over the area and act on a moist and
moderately unstable boundary layer. The coverage of showers and
storms will be focused along the sea breeze near the coast each
late morning into early afternoon and then farther inland during
the late afternoon and early evening hours. Daytime temperatures
will continue to hover in the mid 90s inland and low 90s along the
coast, with heat indices remaining in the 100 to 107 degree
range. Lows will continue to be in the mid 70s over the interior
and in the upper 70s near and along the coast each night. /13

&&

.MARINE...No impacts are forecast except winds and waves higher near
showers and storms. /29

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 6 PM CDT this evening for ALZ261>266.

FL...None.
MS...Heat Advisory until 6 PM CDT this evening for MSZ067-075-076-078-
     079.

GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Jul 12, 1:58 PM CST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Mobile AL
258 PM CDT Sun Jul 12 2020

ALZ051-122045-
Choctaw AL-
258 PM CDT Sun Jul 12 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHERN CHOCTAW COUNTY UNTIL 345 PM CDT...

At 258 PM CDT, the strong thunderstorm was located 7 miles southwest
of Kinterbish, or 11 miles south of Cuba, moving east at 30 mph.

Wind gusts of 45 to 55 mph will be possible with this storm.

Locations impacted include...
Lisman and Pennington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3231 8793 3228 8793 3228 8794 3230 8794
      3230 8800 3228 8801 3228 8802 3226 8801
      3218 8801 3215 8802 3214 8804 3210 8805
      3219 8844 3231 8842
TIME...MOT...LOC 1958Z 280DEG 27KT 3228 8839

CGAL
Special weather statement, Jul 12, 2:07 PM CST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Mobile AL
307 PM CDT Sun Jul 12 2020

ALZ051-052-MSZ067-122045-
Choctaw AL-Washington AL-Wayne MS-
307 PM CDT Sun Jul 12 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN CHOCTAW...NORTHWESTERN WASHINGTON AND WAYNE COUNTIES
UNTIL 345 PM CDT...

At 306 PM CDT, the strong thunderstorm was located 8 miles northwest
of Waynesboro, moving southeast at 30 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Waynesboro, Clara and Millry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3189 8851 3162 8828 3149 8877 3178 8892
TIME...MOT...LOC 2006Z 314DEG 27KT 3178 8873

CGAL
Special weather statement, Jul 12, 2:35 PM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Mobile AL
335 PM CDT Sun Jul 12 2020

ALZ052-MSZ067-076-122100-
Washington AL-Greene MS-Wayne MS-
335 PM CDT Sun Jul 12 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN WASHINGTON...SOUTHEASTERN WAYNE AND NORTHEASTERN GREENE
COUNTIES UNTIL 400 PM CDT...

At 334 PM CDT, the strong thunderstorm was located 4 miles southeast
of Buckatunna, or 12 miles west of Chatom, moving southeast at 45
mph.

Wind gusts of 45 to 55 mph will be possible with this storm.

Locations impacted include...
Tibbie, State Line, Buckatunna and Fruitdale.

LAT...LON 3155 8857 3160 8840 3130 8810 3117 8849
TIME...MOT...LOC 2034Z 330DEG 40KT 3150 8847

CGAL
Special weather statement, Jul 12, 2:56 PM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Mobile AL
356 PM CDT Sun Jul 12 2020

ALZ054-055-122130-
Wilcox AL-Monroe AL-
356 PM CDT Sun Jul 12 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...NORTH
CENTRAL MONROE AND SOUTH CENTRAL WILCOX COUNTIES UNTIL 430 PM CDT...

At 355 PM CDT, the strong thunderstorm was located 4 miles northeast
of Vredenburgh, or 8 miles south of Camden, moving southeast at 20
mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of north central
Monroe and south central Wilcox Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Alabama.

LAT...LON 3187 8735 3194 8729 3185 8703 3172 8711
TIME...MOT...LOC 2055Z 294DEG 17KT 3187 8725

CGAL
Special weather statement, Jul 12, 3:28 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Mobile AL
428 PM CDT Sun Jul 12 2020

ALZ053-054-122215-
Wilcox AL-Clarke AL-
428 PM CDT Sun Jul 12 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHEASTERN CLARKE AND WESTERN WILCOX COUNTIES UNTIL 515 PM CDT...

At 427 PM CDT, the strong thunderstorm was located 6 miles east of
Vineland, or 14 miles northeast of Thomasville, moving east at 35
mph.

Wind gusts of 45 to 55 mph will be possible with this storm.

Locations impacted include...
Pine Hill and Yellow Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central and southwestern Alabama.

LAT...LON 3211 8724 3209 8722 3183 8746 3183 8750
      3182 8750 3181 8752 3180 8752 3184 8760
      3199 8783 3199 8767 3200 8766 3200 8763
      3213 8762 3213 8752 3222 8752
TIME...MOT...LOC 2127Z 287DEG 30KT 3207 8756

CGAL
Special weather statement, Jul 12, 4:15 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Mobile AL
515 PM CDT Sun Jul 12 2020

ALZ262-264-FLZ201-122245-
Baldwin Central AL-Baldwin Inland AL-Escambia Inland FL-
515 PM CDT Sun Jul 12 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
BALDWIN AND WEST CENTRAL ESCAMBIA COUNTIES UNTIL 545 PM CDT...

At 514 PM CDT, the strong thunderstorm was located over Bay Minette,
moving southeast at 25 mph.

Wind gusts of 45 to 55 mph will be possible with this storm.

Locations impacted include...
Bay Minette, Robertsdale, Loxley, Stapleton and I65 And AL 225.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Alabama...and northwestern Florida.

LAT...LON 3086 8790 3088 8789 3087 8790 3091 8793
      3092 8791 3090 8790 3090 8789 3091 8790
      3093 8790 3102 8770 3070 8740 3053 8771
TIME...MOT...LOC 2214Z 330DEG 23KT 3089 8781

JLH

The radar

The Mobile radar (KMOB), 74 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Escambia

When
July 12, 4:42 PM CST to 4:43 PM CST
Where
Escambia County, 0.91 mi NW of Walnut Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.890, -87.510

Tress were downed near Highway 97.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913970.